Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 62, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2009, 6:38 PM CDT for 5 counties in Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2009, 6:38 PM CDT (23:38 UTC)
- Expired
- May 11, 2009, 7:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bastrop County, TX, Caldwell County, TX, Guadalupe County, TX, Hays County, TX, Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 42 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3698 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 112338 SVREWX TXC021-055-187-209-453-120015- /O.NEW.KEWX.SV.W.0062.090511T2338Z-090512T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 638 PM CDT MON MAY 11 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BASTROP COUNTY... NORTHWESTERN CALDWELL COUNTY... EXTREME NORTH CENTRAL GUADALUPE COUNTY... EAST CENTRAL HAYS COUNTY... EXTREME SOUTH CENTRAL TRAVIS COUNTY... * UNTIL 715 PM CDT. * AT 637 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR UHLAND...OR 9 MILES NORTHWEST OF LOCKHART...AND MOVING SOUTHWEST AT 10 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUDA...KYLE...SAN MARCOS AND MARTINDALE. LAT...LON 3002 9750 2981 9783 2998 9807 3011 9782 TIME...MOT...LOC 2339Z 063DEG 8KT 2998 9777 $$
3 follow-up statements
000 WWUS54 KEWX 112344 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 644 PM CDT MON MAY 11 2009 TXC021-187-453-112354- /O.CAN.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/ TRAVIS TX-BASTROP TX-GUADALUPE TX- 644 PM CDT MON MAY 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTH CENTRAL GUADALUPE...WEST CENTRAL BASTROP AND EXTREME SOUTH CENTRAL TRAVIS COUNTIES IS CANCELLED... LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784 TIME...MOT...LOC 2344Z 063DEG 8KT 2997 9784 $$ TXC055-209-120015- /O.CON.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/ HAYS TX-CALDWELL TX- 644 PM CDT MON MAY 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN CALDWELL AND EAST CENTRAL HAYS COUNTIES... AT 643 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR KYLE...OR 8 MILES NORTHEAST OF SAN MARCOS...MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY. LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784 TIME...MOT...LOC 2344Z 063DEG 8KT 2997 9784 $$
000 WWUS54 KEWX 112352 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 652 PM CDT MON MAY 11 2009 TXC055-209-120015- /O.CON.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/ HAYS TX-CALDWELL TX- 652 PM CDT MON MAY 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTHWESTERN CALDWELL AND EAST CENTRAL HAYS COUNTIES... AT 649 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR KYLE...OR 8 MILES NORTHEAST OF SAN MARCOS...MOVING WEST AT 10 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO ONE HALF INCH IN DIAMETER HAS BEEN REPORTED IN NIEDERWALD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784 TIME...MOT...LOC 2351Z 071DEG 8KT 2998 9787 $$
000 WWUS54 KEWX 120010 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 710 PM CDT MON MAY 11 2009 TXC055-209-120017- /O.EXP.KEWX.SV.W.0062.000000T0000Z-090512T0015Z/ HAYS TX-CALDWELL TX- 710 PM CDT MON MAY 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALDWELL AND EAST CENTRAL HAYS COUNTIES WILL EXPIRE AT 715 PM CDT... THE SEVERE THUNDERSTORM THAT PRODUCE PENNY SIZE HAIL IN NIEDERWALD WAS WEAKENING NEAR KYLE. PEA SIZE HAIL IS STILL POSSIBLE FOR THE NEXT FEW MINUTES IN THE KYLE AREA. THE WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 2996 9766 2988 9792 2998 9807 3009 9784 TIME...MOT...LOC 0007Z 077DEG 3KT 2998 9788 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:32 PM CDT, 6 minutes earlier.
Area forecast discussion, May 11, 6:32 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 632 PM CDT MON MAY 11 2009 .AVIATION... A WEAK FRONTAL BOUNDARY DRIFTED INTO S CENTRAL TX THIS AFTERNOON AS THE SEA BREEZE MOVED INTO THE COASTAL PLAINS. ISOLATED SHRA/TSRA DEVELOPED NEAR THESE BOUNDARIES WITH HEATING THIS AFTERNOON AND WILL CONTINUE BEFORE SUNSET. OTHERWISE VFR CONDITIONS PREVAILED AND CHANCES OF SHRA/TSRA WERE TOO LOW TO INCLUDE INTO THE I35 TAFS FOR THE REMAINDER OF THE EVENING. IN ADDITION SCT TSRA FIRED WEST OF THE RIO GRANDE OVER THE MOUNTAINS OF MEXICO...HOWEVER THIS CONVECTION WILL DISSIPATED COMING OFF THE HIGHER TERRAIN IN MEXICO. MVFR CIGS WILL REDEVELOP AFTER 06Z THIS EVENING AS THE WEAK FRONTAL BOUNDARY DRIFTS BACK NORTHWARD OVERNIGHT AND MOIST GULF AIR RETURNS TO THE AREA. MVFR CIGS WILL LIFT AND SCT TO VFR BETWEEN 16Z AND 17Z. EXCEPT FOR BRIEF NELY WINDS OF 10 TO 20 KNOTS THIS EVENING OVER THE KAUS AREA BEHIND THE FRONT...S-SELY WINDS OF 10-20 KNOTS WILL PREVAIL THIS EVENING...EXCEPT 5 TO 10 KNOTS 06Z-15Z. && .PREV DISCUSSION... /ISSUED 355 PM CDT MON MAY 11 2009/ DISCUSSION... THE FORECAST IS TRENDING WETTER FROM THE PREVIOUS COUPLE OF FORECAST CYCLES. A WEAKNESS IN THE UPPER RIDGE...COUPLED WITH GREATER SURFACE-BASED INSTABILITIES TODAY (VS. YESTERDAY) IS ALLOWING FOR ISOLATED CONVECTION OVER OUR COASTAL PLAINS. THIS AREA OF SHOWERS AND THUNDERSTORMS IS CREEPING NORTHWARD OVER SURFACE DEWPOINT TEMPERATURES IN THE 70S. AT THE SAME TIME...A COLD FRONT IS CURRENTLY ORIENTED ALONG A LINE FROM TAYLOR...TO AUSTIN...TO NEAR MASON AND MOVING SOUTH. THIS FRONT IS A RAIN- COOLED AND OUTFLOW-ENHANCED AIRMASS FROM CONVECTION ACROSS NORTH TEXAS EARLIER TODAY AND LAST NIGHT. THE SOUTHWARD PROGRESS OF THIS BOUNDARY WILL SLOW DOWN OVER THE NEXT COUPLE OF HOURS...BUT MAY HOOK UP AND ENHANCE THE CURRENT ROUND OF THUNDERSTORMS BETWEEN NEW BRAUNFELS AND SAN MARCOS BEFORE INSTABILITIES ARE SPENT AND DIURNAL CONVECTIVE TRENDS (DOWN) TAKE-OVER. THE 18Z RUC AND NAM12 DATA SHOW THE EXPANSION OF PRECIP OVER THE SOUTHERN HILL COUNTRY AND SAN ANTONIO METRO AREA OVER THE NEXT FEW HOURS...BUT THE WESTWARD DEVELOPMENT OF THIS ROUND SEEMS TO HAVE STOPPED. A SHORTWAVE RIDGE IS FORECAST TO MOVE OVER OUR AREA TOMORROW AND WILL KEEP A LID ON CONVECTION. THE WESTERLIES WILL PUSH BACK INTO OUR AREA ON WEDNESDAY AND A SERIES OF WEAK SHORTWAVE TROUGHS ARE FORECAST TO MOVE ACROSS TEXAS THROUGH SATURDAY...INTERACTING WITH A JUICY GULF ATMOSPHERE AND PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS FORECAST TO PUSH THROUGH SUNDAY AND WILL BRING AN END TO OUR RAIN CHANCES AS IT PUSHES TO THE COAST SUNDAY NIGHT AND THEN OFFSHORE. TEMPERATURES BEHIND THE FRONT NEXT SUNDAY NIGHT AND MONDAY WILL BE CLOSE TO NORMAL. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 92 72 88 72 / 10 0 - 10 10 AUSTIN BERGSTROM INTL AIRPORT 71 92 72 87 71 / 10 0 - 10 10 NEW BRAUNFELS MUNI AIRPORT 72 93 72 89 71 / - 0 - 10 10 BURNET MUNI AIRPORT 68 89 72 86 70 / - 0 - 10 10 DEL RIO INTL AIRPORT 75 95 74 91 71 / 10 10 10 20 10 GEORGETOWN MUNI AIRPORT 69 90 71 87 71 / 10 - - 10 10 HONDO MUNI AIRPORT 71 93 71 89 71 / - 0 - 10 10 SAN MARCOS MUNI AIRPORT 72 93 72 89 71 / - 0 - 10 10 LA GRANGE - FAYETTE REGIONAL 73 91 73 88 72 / 20 - - - 10 SAN ANTONIO INTL AIRPORT 72 92 73 88 72 / - 0 - 10 10 STINSON MUNI AIRPORT 73 93 72 90 73 / - 0 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 13/01
Hazardous weather outlook, May 11, 5:05 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 505 AM CDT MON MAY 11 2009 TXZ171>173-183>194-202>209-217>225-228-121100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 505 AM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 11, 2:34 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT MON MAY 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND DMG LANGTRY 29.82N 101.57W
05/09/2009 VAL VERDE TX PUBLIC
THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES
UPROOTED IN LANGTRY.
&&
EVENT NUMBER 00567
PAYLocal storm report, May 11, 4:36 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
436 PM CDT MON MAY 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 N HALLETTSVILLE 29.46N 96.94W
05/11/2009 E0.75 INCH LAVACA TX CO-OP OBSERVER
SHORT DURATION...PRETTY HEAVY RAINS ALSO
&&
EVENT NUMBER 00568
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:00 PM CDT | Severe Thunderstorm Warning | EWX | Lavaca | 45 min |
| May 11, 4:28 PM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.